Alert archive / Puerto Rico / Flash Flood Warnings in 2017
Flash Flood Warning 8, NWS JSJ
NWS JSJ issued this flash flood warning at Apr 17, 2017, 11:53 AM CDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 17, 2017, 11:53 AM CDT (16:53 UTC)
- Expired
- Apr 17, 2017, 4:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 49 km from the middle of the area, began a volume at 16:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
681
WGCA52 TJSJ 171653
FFWSJU
PRC037-053-172000-
/O.NEW.TJSJ.FF.W.0008.170417T1653Z-170417T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
1253 PM AST MON APR 17 2017
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Fajardo Municipality in Puerto Rico...
Ceiba Municipality in Puerto Rico...
* Until 400 PM AST
* At 1253 PM AST, Doppler radar indicated heavy rain across the
warned area. Up to two inches of rain have already fallen. Flash
flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Fajardo, Ceiba, Aguas Claras, Roosevelt Roads and Luis M. Cintron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 1830 6563 1829 6564 1828 6563 1828 6562
1826 6563 1825 6562 1826 6561 1825 6560
1823 6560 1824 6568 1825 6568 1825 6571
1828 6576 1834 6563
$$
DS1 follow-up statement
221
WGCA52 TJSJ 171940
FFWSJU
PRC037-053-172100-
/O.EXT.TJSJ.FF.W.0008.000000T0000Z-170417T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
340 PM AST MON APR 17 2017
The National Weather Service in San Juan has extended the
* Flash Flood Warning for...
Fajardo Municipality in Puerto Rico...
Ceiba Municipality in Puerto Rico...
* Until 500 PM AST
* At 336 PM AST, Moderate rain continues to affect Fajardo and
Ceiba. This rainfall in addition to previous rainfall will
continue to result in sharp rises along small streams and rivers,
particularly along Rio Fajardo and its tributaries.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 1830 6563 1829 6564 1828 6563 1828 6562
1826 6563 1825 6562 1826 6561 1825 6560
1823 6560 1824 6568 1825 6568 1825 6571
1828 6576 1834 6563
$$
omsWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Apr 17, 10:54 AM CDT, 59 minutes earlier.
Area forecast discussion, Apr 17, 10:54 AM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1154 AM AST Mon Apr 17 2017
.UPDATE/NEAR TERM...Minor changes were introduced to the forecast
package at this time. A moist and unstable air mass will continue
to prevail across the local islands this afternoon through at
least the evening hours to result in periods of showers across
the eastern half of Puerto Rico and the USVI through the entire
period but with shower and thunder development across the
interior and west Puerto Rico in the afternoon and evening hours.
Soils are already saturated and rivers levels are high, therefore
the risk of flash flooding continues. Weather conditions are
expected to slowly improve by midweek.
&&
.AVIATION...MVFR conds will remain possible at the Leeward and
USVI terminals as well as JSJ through the forecast period with
MVFR conds expected in and around JPS/JMZ and JBQ between
17/16-22z. Easterly winds 15-20 knots with some sea breeze
variations, but becoming 10 knots or less overnight.
&&
.MARINE...Hazardous seas will continue to prevail across the local
waters today. The local bouy network is indicating seas between 6
and 8 feet. A second pules of northerly swell is expected to
reach the local waters on Tuesday. Therefore, hazardous marine and
surf conditions to continue through midweek.
&&
.PREV DISCUSSION... /issued 507 AM AST Mon Apr 17 2017/
SYNOPSIS...Moist flow from the south pushing up against a frontal
boundary extending out of a low pressure in the central Atlantic
will continue to produce copious rainfall for much of Puerto Rico
and Saint Croix today and tomorrow. North flow on Wednesday and
Thursday will allow some drying while still supporting afternoon
showers, but a fresh surge of moisture from the south will bring
back heavy rains over the weekend and into next week.
SHORT TERM...Today through Wednesday...
The Flash Flood Watch continues in effect through midnight tonight.
Another day with moderate to locally heavy rainfall in the afternoon
over PR is expected as good moisture will prevail over the local
area with precipitable water values close to 2 inches. There is also
a strong jet over the local area with a speed of 90 knots
expected according the the GFS forecast sounding. This same
forecast sounding also suggests that the dew point depression
will become yet smaller, to become more saturated, as the day
progresses. So given the saturated soils, the available moisture,
the upper level jet and the decent equivalent potential
temperature expected, all combined with the local effects, we
should be in store for a relatively active day with showers and a
few thunderstorms. The only limiting factor for today would be the
cloudiness that is currently present over the area, which could
inhibit some of the convection for the afternoon, however, if any
of that cloudiness thins out then we could have good convection in
the afternoon. The USVI should observe mainly isolated to
scattered showers.
After today, it looks like it will gradually start to dry out but
Tuesday still looks like showers and thunderstorms are possible. A
slight shift to a ENE wind is possible on Tuesday, which will cause
the convection to develop more across the interior and the SW
quadrant of PR on Tuesday. For Wednesday, the available moisture
is expected to decrease significantly with precipitable water
values decreasing to about 1.5 inches and the upper level winds
decreasing to about 50 knots. This means that less shower activity
is expected on Wednesday. The USVI should observe mainly isolated
to scattered showers once again these 2 days.
LONG TERM...Thursday through Monday
The ridge over the central Caribbean will drift over the local
area by late Friday followed immediately by a short wave trough
that will usher in the initiation of better dynamics fueled by
increasing moisture. The remains of an old frontal boundary that
was pushed into the central Caribbean south of the area Wednesday
and Thursday will return over the weekend in southerly flow at
700 mb to be followed by another plume of rich moisture out of
South America Monday into Tuesday.
Showers and isolated thunderstorms will continue in the
afternoons over interior Puerto Rico Thursday and Friday. The
surge in moisture and minor boost in upper level dynamics will
begin a gradual increase in overall showers and cloudiness
Saturday and Sunday that will continue into mid week next week. At
this point the amount of moisture suggests that we could return to
a potential for flash flooding by Monday, while the potential for
at least local urban and small stream flooding will by high again
beginning Friday or Saturday.
AVIATION...VFR conditions expected through 17/16Z across the local
terminals with winds generally at around 10 kt or less from the east
until 17/13Z. After 17/13Z the winds will increase to about 15-20 kt
with occasional gusts from the east. SHRA and isold TSRA expected
across PR this afternoon causing VCSH/VCTS and mtn obscurations.
TEMPO SHRA/TSRA is expected, causing MVFR conditions. Wx improving
after 18/00Z, leaving ISOLD/SCT SHRA across the local area. Brief
MVFR is expected thru at least 18/02Z in TNCM, TKPK. Maximum winds
WSW 90 kt FL390-450 thru 18/02Z.
MARINE...Seas are ramping up through the Atlantic waters in
northeast swell. Heights at the inner buoy near San Juan have
pushed above 7 feet, while heights at the outer buoy are just
under 10 feet. This swell event will extend itself through at
least Tuesday before it begins to subside. Current indications are
that the northern coasts of Puerto Rico and the U.S. Virgin
Islands will have high surf with 10 feet or better breaking waves
beginning Tuesday morning. Mariners will find conditions improving
Wednesday. Increased winds in the Caribbean will also support wave
development there and small craft advisories for swell entering
from the passages are already in place.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 85 74 83 74 / 60 60 40 10
STT 85 75 83 73 / 60 60 40 10
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through Wednesday afternoon for Culebra-
Mayaguez and Vicinity-North Central-Northeast-Northwest-San
Juan and Vicinity-Southeast-Western Interior.
Flash Flood Watch through this evening for Central Interior-
Culebra-Eastern Interior-Mayaguez and Vicinity-North
Central-Northeast-Northwest-Ponce and Vicinity-San Juan and
Vicinity-Southeast-Southwest-Vieques-Western Interior.
VI...High Rip Current Risk through Wednesday afternoon for St Croix-
St.Thomas...St. John...and Adjacent Islands.
Flash Flood Watch through this evening for St Croix-
St.Thomas...St. John...and Adjacent Islands.
AM...High Rip Current Risk through Wednesday afternoon for Coastal
Waters of Northern USVI and Culebra out 10 NM-Coastal
Waters of Southern USVI Vieques and Eastern Puerto Rico out
10 NM.
Flash Flood Watch through this evening for Atlantic Waters of
Puerto Rico and USVI from 10 NM to 19.5N-Caribbean Waters
of Puerto Rico from 10 NM to 17N-Coastal Waters OF
Northwestern Puerto Rico out 10 NM-Coastal Waters OF
Southwestern Puerto Rico out 10 NM-Coastal Waters of
Northern Puerto Rico out 10 NM-Coastal Waters of Northern
USVI and Culebra out 10 NM-Coastal Waters of Southern
Puerto Rico out 10 NM-Coastal Waters of Southern USVI
Vieques and Eastern Puerto Rico out 10 NM-Mona Passage
Southward to 17N.
High Rip Current Risk through this evening for Atlantic Waters
of Puerto Rico and USVI from 10 NM to 19.5N-Caribbean
Waters of Puerto Rico from 10 NM to 17N-Coastal Waters OF
Northwestern Puerto Rico out 10 NM-Coastal Waters of
Northern Puerto Rico out 10 NM-Mona Passage Southward to
17N.
Small Craft Advisory until 2 PM AST Wednesday for Anegada
Passage Southward to 17N-Atlantic Waters of Puerto Rico and
USVI from 10 NM to 19.5N-Caribbean Waters of Puerto Rico
from 10 NM to 17N-Coastal Waters of Northern Puerto Rico
out 10 NM-Mona Passage Southward to 17N.
Small Craft Advisory until 2 AM AST Wednesday for Coastal Waters
OF Northwestern Puerto Rico out 10 NM-Coastal Waters of
Northern USVI and Culebra out 10 NM-Coastal Waters of
Southern USVI Vieques and Eastern Puerto Rico out 10 NM.
&&
SHORT TERM...99
LONG TERM....99Hazardous weather outlook, Apr 17, 4:40 AM CDT, 7 hours 13 minutes before
Perspectivas sobre condiciones peligrosas del tiempo Servicio Nacional de Meteorologia San Juan PR 509 AM AST lunes 17 de abril de 2017 AMZ710>745-PRZ001>013-181000- San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central- Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior- Mayaguez y Vecindad-Suroeste-Culebra-Vieques-Aguas cercanas y aguas mar afuera del Atlantico y aguas costeras del Caribe- 509 AM AST lunes 17 de abril de 2017 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Puerto Rico y las aguas costeras adyacentes del Atlantico. .Dia uno...Hoy y esta noche .Trondas...Existe un potencial de tronadas con fuertes lluvias y vientos en rafagas breves esta tarde a traves de porciones del interior y oeste de Puerto Rico. .Inundaciones...Lluvias fuertes podrian resultar inundaciones urbanas y de riachuelos. Una Vigilancia de Inundaciones Repentinas esta en efecto. .Vientos...Vientos sostenidos alrededor de 20 nudos se esperan a traves de las aguas locales. .Oleaje...Oleaje picado y vigoroso de hasta 8 pies a traves de las aguas del Atlantico y pasajes locales. .Corrientes marinas...Existe un riesgo alto de corrientes marinas para las playas del noroeste a noreste de Puerto Rico al igual que sobre las playas del norte de Culebra. .Dias dos a siete...martes a domingo Riesgo de corrientes marinas permanecera moderado a alto durante los proximos dias y las condiciones maritimas se esperan que permanezcan peligrosas durante los proximos dias tambien. Tambien existira la probabilidad de inundaciones urbanas y de riachuelos el martes. .Comunicado sobre informacion reportada por observadores... Algun reporte de inundaciones y fuertes lluvias sera agradecido. AMZ715-725-VIZ001-002-181000- San Tomas, San John e islas adyacentes-Santa Cruz- Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe- 509 AM AST lunes 17 de abril de 2017 Esta perspectiva sobre las condiciones del tiempo peligrosas es para Puerto Rico y las aguas costeras adyacentes del Atlantico. .Dia uno...Hoy y esta noche .Vientos...Vientos sostenidos de alrededor de 20 nudos se esperan a traves de las aguas locales. .Oleaje...Oleaje picado y vigoroso de hasta 8 pies se espera a traves de las aguas del Atlantico y pasajes locales. .Corrientes marinas...Existe un riesgo alto de corrientes marinas para el noroeste de San Tomas y el noreste de Santa Cruz. Riesgo moderado para la mayoria del resto de las playas de las Islas Virgenes excepto el este de San John. .Dias dos a siete...martes a domingo Riesgo de corrientes marinas permanecera moderado a alto durante los proximos dias y las condiciones martimas se esperan que permanezcan peligrosas durante los proximos dias tambien. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion amplia de observadores, sin embargo se les exhorta a observadores a reportar inundaciones, trombas marinas, y corrientes marinas al Servicio Nacional de Meteorologia en San Juan.
In the hours before
Local storm report, Apr 17, 8:33 AM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
933 AM AST MON APR 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM FLASH FLOOD CAROLINA 18.41N 65.98W
04/17/2017 CAROLINA PR EMERGENCY MNGR
EMERGENCY MANAGERS REPORTED THAT URB.LOS ANGELES, STREET
ESTRELLA NORTE IS IMPASSABLE DUE TO FLOOD WATERS.
0830 AM FLASH FLOOD CAROLINA 18.41N 65.98W
04/17/2017 CAROLINA PR EMERGENCY MNGR
EMERGENCY MANAGERS REPORTED THAT AVE. LOS ANGELES, NEAR
BEBOS IS IMPASSABLE.
0830 AM FLASH FLOOD CAROLINA 18.41N 65.98W
04/17/2017 CAROLINA PR EMERGENCY MNGR
EMERGENCY MANAGERS REPORTED THAT AVE. ROBERTO CLEMENTE
NEAR PANADERIA FERNANDEZ IS IMPASSABLE DUE TO THE FLOOD
WATERS.
0830 AM FLASH FLOOD CAROLINA 18.41N 65.98W
04/17/2017 CAROLINA PR EMERGENCY MNGR
EMERGENCY MANAGERS REPORTED AVE. ITURREGUI NEAR CUARTEL
CAROLINA OESTE IMPASSABLE DUE TO FLOOD WATERS.
&&
OMARTINEThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 7:28 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 16, 8:20 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 17, 5:40 AM CDT | Areal Flood Advisory | JSJ | 5 hr | |
| Apr 17, 6:48 AM CDT | Flash Flood Warning | JSJ | 87 min | |
| Apr 17, 11:11 AM CDT | Areal Flood Advisory | JSJ | 5 hr | |
| Apr 17, 11:13 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 17, 11:44 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 17, 12:12 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 17, 12:29 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 17, 1:01 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Apr 17, 1:39 PM CDT | Areal Flood Advisory | JSJ | 6 hr | |
| Apr 17, 1:57 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 17, 2:04 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 17, 2:24 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 17, 2:32 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 17, 2:40 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 17, 2:50 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 17, 3:14 PM CDT | High Surf Advisory | JSJ | 61 hr | |
| Apr 17, 3:21 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Apr 17, 3:28 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Apr 17, 3:30 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 17, 3:50 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Apr 17, 3:57 PM CDT | Areal Flood Advisory | JSJ | 6 hr | |
| Apr 17, 4:01 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 17, 4:19 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Apr 17, 4:49 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Apr 17, 5:07 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Apr 17, 6:18 PM CDT | Areal Flood Warning | JSJ | 3 hr | |
| Apr 17, 6:27 PM CDT | Flash Flood Warning | JSJ | 3 hr |
Nearby
Flash Flood Warnings in Puerto Rico, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.